Arizona, 2014

Heavy Rain in Arizona, August 14, 2014

August 14, 2014 · NWS FGZ · 4 events in 1 county or zone

Thunderstorms produced heavy rain across central Apache country form Vernon to Concho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms produced heavy rain across central Apache country form Vernon to Concho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 14, 9:45 AM MST, 6 hours 2 minutes earlier.

Area forecast discussion, Aug 14, 9:45 AM MST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST THU AUG 14 2014

.SYNOPSIS...
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY
ACROSS MOST OF NORTHERN ARIZONA. THEN...BEGINNING FRIDAY...HIGH
PRESSURE IN PLACE ACROSS THE REGION WILL LEAD TO A PERIOD OF DRYING
CONDITIONS AND DECREASING CHANCES FOR SHOWERS AND THUNDERSTORMS.
BY THE WEEKEND...DAYTIME HIGH TEMPERATURES WILL BE NEAR NORMAL FOR
THIS TIME OF YEAR.

&&

.DISCUSSION...TODAY'S FORECAST IS A BIT TRICKY...RICH LOW LEVEL
MOISTURE REMAINS OVER THE REGION...BUT IT IS QUITE SHALLOW WITH MUCH
DRIER AIR MOVING IN LAST NIGHT ABOVE THE 5000 FT LEVEL. WITH
DEWPOINTS IN THE 50S AND 60S...CUMULUS HAVE DEVELOPED QUICKLY THIS
MORNING EVEN WITH MINIMAL SURFACE HEATING. MODELS SUGGEST THAT THERE
WILL SUFFICIENT INSTABILITY BY THIS AFTERNOON FOR THUNDERSTORMS...
BUT THE COVERAGE SHOULD BE LOWER THAN WHAT WE HAVE SEEN THE PAST
SEVERAL DAYS. IN FACT...INSTABILITY IN A FEW LOCATIONS MAY BE
ENOUGH FOR HAIL-PRODUCING STORMS...THOUGH WEAK WIND SHEAR SHOULD
KEEP THESE SHORT-LIVED AND ISOLATED. FORECASTS FOR TODAY APPEAR ON
TRACK WITH NO UPDATES PLANNED.

.PREV DISCUSSION...(330 AM MST)...FOR TODAY...WHILE GPS DERIVED
PRECIPITABLE WATER IS ON THE DECLINE...GOOD LOW LEVEL MOISTURE
REMAINS IN PLACE ACROSS NORTHERN ARIZONA THIS MORNING. IN
ADDITION...THERE IS MUCH LESS CLOUD COVER AS COMPARED TO THIS TIME
YESTERDAY. THE GFS AND NAM FORECAST SOUNDINGS INDICATE THERE WILL BE
MORE THAN ENOUGH INSTABILITY FOR SCATTERED TO NUMEROUS THUNDERSTORMS
ACROSS MOST OF NORTHERN ARIZONA. HI-RES MODELS FORECAST SHOWERS AND
THUNDERSTORMS TO INITIALLY FORM AROUND 10 AM OVER HIGHER TERRAIN
BEFORE SLOWLY MOVING EASTWARD. THIS MAKES SENSE GIVEN 0-6 KM WINDS
WILL BE OUT OF THE WSW.

FRIDAY THROUGH THE MIDDLE OF NEXT WEEK...MODELS ARE IN GOOD
AGREEMENT THAT HIGH PRESSURE WILL SET UP OVER THE STATE LEADING TO
A PERIOD OF GENERALLY LIGHT WESTERLY WIND FLOW. THE ATMOSPHERE
WILL DRY DECREASING THE CHANCES FOR PRECIPITATION AND WILL ALLOW
DAYTIME HIGH TEMPERATURES TO CLIMB TO NEAR NORMAL BY THE WEEKEND.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS THE HIGHEST TERRAIN FIRST AND
SPREADING TO THE VALLEYS. STORM MOTION THIS AFTERNOON FROM WEST TO
EAST. PRECIPITATION ENDING BY  03Z FRI. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.....JJ/RR
AVIATION...MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 14, 10:03 AM MST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1003 AM MST THU AUG 14 2014

AZZ004>018-037>040-150300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1003 AM MST THU AUG 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE NORTHLAND THROUGH EARLY THIS EVENING. THE PRIMARY
HAZARD FROM THESE STORMS WILL BE FREQUENT LIGHTNING. PERIODS OF
HEAVY RAINFALL LEADING TO LOCALIZED FLOODING IS ALSO
POSSIBLE...ALONG WITH ISOLATED HAIL. STORM MOTIONS WILL GENERALLY
BE FROM THE SOUTH-SOUTHWEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRIER AIR MOVING INTO ARIZONA FROM THE WEST WILL SHARPLY REDUCE
STORM CHANCES AND COVERAGE.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 14, 1:29 PM MST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
129 PM MST THU AUG 14 2014

AZZ007-015-142100-
COCONINO AZ-
129 PM MST THU AUG 14 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 200 PM MST

AT 122 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MILE POST 245 TO 250 ON HIGHWAY 180...OR 10
TO 15 MILES SOUTHEAST OF VALLE...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND TORRENTIAL RAIN IS EXPECTED WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3565 11180 3555 11168 3550 11183 3556 11190
TIME...MOT...LOC 2027Z 235DEG 5KT 3556 11180

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain. Local standard time, as filed.

Heavy Rain, Apache

When
August 14, 3:47 PM MST to 4:00 PM MST
Where
Apache County, 5.93 mi NW of Vernon to 1.3 mi ESE of Concho
Reported by
Trained Spotter
Coordinates
34.340, -109.740

A spotter reported 0.84 inches of rain in just 13 minutes.

Heavy Rain, Apache

When
August 14, 4:00 PM MST to 5:00 PM MST
Where
Apache County, 0.57 mi W of Concho to 2.99 mi WNW of Salido
Reported by
Trained Spotter
Coordinates
34.470, -109.610

Received 0.85 inches of rain in just under an hour.

Heavy Rain, Apache

When
August 14, 4:00 PM MST to 5:20 PM MST
Where
Apache County, 9.23 mi WNW of Vernon to 3.07 mi WNW of Salido
Reported by
Fire Department/Rescue
Coordinates
34.320, -109.830

An estimated three inches of rain fell with 1 to 3 feet deep water in low spots. One vehicle reported stuck in the water.

Heavy Rain, Apache

When
August 14, 4:00 PM MST to 6:45 PM MST
Where
Apache County, 5.93 mi NW of Vernon to 4.02 mi WNW of Salido
Reported by
Trained Spotter
Coordinates
34.340, -109.740

A trained spotter reported 2.34 inches of rain during the afternoon.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541982, 541983, 541985, 541987.